Alert archive / Utah / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 3, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Mar 2, 2024, 11:51 AM MST for Box Elder County, Cache County, Rich County, Utah. It was in force for 39 min. 28 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 2, 2024, 11:51 AM MST (18:51 UTC)
- Expired
- Mar 2, 2024, 12:30 PM MST
- In force
- 39 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Box Elder County, UT, Cache County, UT, Rich County, UT
The radar
The Salt Lake City radar (KMTX), 88 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 2, 12:00 PM MST | NON-TSTM WND GST 42 | 2 Nnw Cornish, UT | Mesonet station UCC46 Cornish. |
| Mar 2, 12:00 PM MST | NON-TSTM WND GST 43 | 2 W North Logan, UT | Mesonet station LGCUT Logan Campbell HDQ. |
| Mar 2, 12:00 PM MST | NON-TSTM WND GST 48 | 3 Ene Collinston, UT | Mesonet station UT30 SR-30. |
| Mar 2, 12:00 PM MST | NON-TSTM WND GST 51 | 1 Ssw Richmond, UT | Mesonet station UTRMD US-91 at MP 39 Richmond. |
| Mar 2, 12:00 PM MST | NON-TSTM WND GST 51 | 2 Sw College Ward, UT | Mesonet station UTWEL US-91 at MP 20 Wellsville. |
| Mar 2, 12:00 PM MST | NON-TSTM WND GST 64 | 3 Se Beaver Mtn, UT | Mesonet station PSRIM Peter Sinks Rim. |
| Mar 2, 12:00 PM MST | NON-TSTM WND GST 91 | 5 E Providence, UT | Mesonet station LGP Logan Peak. |
| Mar 2, 12:03 PM MST | NON-TSTM WND GST 55 | 2 Wnw North Logan, UT | ASOS station KLGU Logan-Cache Airport. |
| Mar 2, 12:03 PM MST | NON-TSTM WND GST 62 | 3 Nne Smithfield, UT | Mesonet station UCL04 Crow Mountain. |
| Mar 2, 12:06 PM MST | NON-TSTM WND GST 40 | 1 N Richmond, UT | Mesonet station CW8633 Richmond. |
| Mar 2, 12:07 PM MST | TSTM WND GST 55 | 2 Wnw North Logan, UT | ASOS station KLGU Logan-Cache Airport. |
| Mar 2, 12:10 PM MST | TSTM WND GST 77 | 3 Nne Smithfield, UT | Mesonet station PC124 Crow Mountain. |
| Mar 2, 12:10 PM MST | NON-TSTM WND GST 40 | 2 E North Logan, UT | Mesonet station PC114 North Logan. |
| Mar 2, 12:10 PM MST | NON-TSTM WND GST 44 | Mendon, UT | Mesonet station AR551 Mendon. |
| Mar 2, 12:10 PM MST | NON-TSTM WND GST 47 | 3 Ne Smithfield, UT | Mesonet station PC113 Smithfield Canyon. |
| Mar 2, 12:10 PM MST | NON-TSTM WND GST 54 | 2 Sw College Ward, UT | Mesonet station UTWEL US-91 at MP 20 Wellsville. |
| Mar 2, 12:10 PM MST | NON-TSTM WND GST 77 | 3 Nne Smithfield, UT | Mesonet station PC124 Crow Mountain. |
| Mar 2, 12:15 PM MST | NON-TSTM WND GST 45 | 1 Wnw Hyrum, UT | Mesonet station FW2580 Hyrum. |
| Mar 2, 12:15 PM MST | NON-TSTM WND GST 45 | North Logan, UT | Mesonet station UCC23 Greenville Farm. |
| Mar 2, 12:15 PM MST | NON-TSTM WND GST 46 | 2 S Clarkston, UT | Mesonet station UCC32 Clarkston. |
| Mar 2, 12:15 PM MST | NON-TSTM WND GST 46 | 3 W North Logan, UT | Mesonet station UCC09 Drainage Farm. |
| Mar 2, 12:15 PM MST | NON-TSTM WND GST 71 | 3 Se Beaver Mtn, UT | Mesonet station PSRIM Peter Sinks Rim. |
| Mar 2, 12:16 PM MST | NON-TSTM WND GST 43 | 1 Wnw Logan, UT | Mesonet station CW8917 Logan. |
| Mar 2, 12:20 PM MST | NON-TSTM WND GST 62 | 1 Ne Logan, UT | Mesonet station UTUSU US-89 at USU. |
| Mar 2, 12:30 PM MST | NON-TSTM WND GST 63 | 6 W Meadowville, UT | Mesonet station UCL07 Twdef Ridge. |
| Mar 2, 12:30 PM MST | NON-TSTM WND GST 65 | 3 E Beaver Mtn, UT | Mesonet station LGS Logan Summit. |
| Mar 2, 12:36 PM MST | NON-TSTM WND GST 42 | 3 E Beaver Mtn, UT | Mesonet station CW8914 Logan Summit. |
| Mar 2, 12:36 PM MST | NON-TSTM WND GST 55 | 1 E Garden City, UT | Mesonet station FW8325 Garden City. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 6.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2392 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209
WUUS55 KSLC 021851
SVRSLC
UTC003-005-033-021930-
/O.NEW.KSLC.SV.W.0003.240302T1851Z-240302T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
1151 AM MST Sat Mar 2 2024
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
Cache County in northern Utah...
Northeastern Box Elder County in northern Utah...
Northwestern Rich County in northern Utah...
* Until 1230 PM MST.
* At 1150 AM MST, a severe thunderstorm was located over Trenton, or
12 miles northwest of Logan, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Logan, Laketown, Bear Lake Idaho Portion, Cache, Smithfield, Hyrum,
Wellsville, Lewiston, Clarkston, Garden City, Trenton, Bear Lake,
Garden, Utah State University, Benson, Peter, North Logan,
Providence, Nibley, and Hyde Park.
This includes the following highways...
Interstate 15 between mile markers 396 and 400.
US Route 89 between mile markers 459 and 502.
Utah Route 30 between mile markers 110 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4183 11125 4154 11202 4185 11209 4198 11223
4200 11218 4201 11123
TIME...MOT...LOC 1850Z 239DEG 56KT 4191 11194
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Church2 follow-up statements
859
WWUS55 KSLC 021919
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
1219 PM MST Sat Mar 2 2024
UTC003-005-033-021930-
/O.CON.KSLC.SV.W.0003.000000T0000Z-240302T1930Z/
Cache UT-Box Elder UT-Rich UT-
1219 PM MST Sat Mar 2 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM MST
FOR NORTHERN CACHE...EASTERN BOX ELDER AND NORTHWESTERN RICH
COUNTIES...
At 1217 PM MST, a severe thunderstorm was located near Saint Charles,
or 8 miles northwest of Bear Lake Idaho Portion, moving northeast at
65 mph.
HAZARD...70 mph wind gusts.
SOURCE...Weather station reported. At 1207 PM Logan Airport gusted
to 55 mph and Crow Mountain, and at 1210 PM Crow Mountain
gusted to 77 mph.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Logan, Laketown, Bear Lake Idaho Portion, Cache, Smithfield, Hyrum,
Wellsville, Lewiston, Garden City, Trenton, Bear Lake, Garden, Utah
State University, Benson, Peter, North Logan, Providence, Nibley,
Hyde Park, and Richmond.
This includes the following highways...
US Route 89 between mile markers 459 and 502.
Utah Route 30 between mile markers 110 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4183 11125 4154 11202 4200 11195 4201 11123
TIME...MOT...LOC 1917Z 239DEG 56KT 4213 11146
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
Church474
WWUS55 KSLC 021932
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
1232 PM MST Sat Mar 2 2024
UTC003-005-033-021940-
/O.EXP.KSLC.SV.W.0003.000000T0000Z-240302T1930Z/
Cache UT-Box Elder UT-Rich UT-
1232 PM MST Sat Mar 2 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CACHE...EASTERN BOX
ELDER AND NORTHWESTERN RICH COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds are still likely with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Weber, Cache and Rich counties.
LAT...LON 4183 11125 4154 11202 4200 11195 4201 11123
TIME...MOT...LOC 1930Z 239DEG 56KT 4219 11132
$$
ChurchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 4:09 AM MST, 7 hours 42 minutes earlier.
Area forecast discussion, Mar 2, 4:09 AM MST, 7 hours 42 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
409 AM MST Sat Mar 2 2024
.SYNOPSIS...A major winter storm will impact the region through
the weekend and potentially into early next week. Cool and
unsettled conditions will continue for much of the remainder of
the upcoming week.
&&
.SHORT TERM (Through 12Z/5AM Monday)...Southerly flow has ramped
up significantly across Utah and southwest Wyoming this morning
ahead of a rather potent storm system making its way into the
Great Basin. Latest observations indicate valleys across the
western half of Utah seeing wind gusts in excess of 40 mph, with
pockets of gusts in excess of 50 mph across west central Utah.
Winds will only increase during the morning hours ahead of the
front, with some valley gusts in excess of 70 mph looking
increasingly likely and gusts in excess of 80 mph not out of the
question. The winds ahead of and along the approaching frontal
boundary will be the strongest of the season, and likely the
strongest the area has seen in the past few seasons. Travel will
be significantly impacted. Any loose items should be secured at
this time. Going suite of wind headlines covers the anticipated
threats well and have made no changes at this time.
The strong frontal boundary has made its way into western Nevada
presently and will continue east during the morning hours,
reaching far northwest Utah by midday. All ingredients are in
place for a very significant and impactful frontal passage across
northern Utah and southwest Wyoming this afternoon through the
early evening. The boundary, already strong, is forecast to be
undergoing a period of frontogenesis as it moves through and will
be accompanied by a very strong upper jet. Thus, as the front
moves through it will bring a one to three hour period of heavy
snow with one inch an hour rates expected to be common for valley
locations and rates of up to four inches an hour possible for the
higher terrain. The boundary will also be accompanied by very
strong winds and rapidly cooling temperatures, and the high
levels of instability will also bring a chance of lightning.
Overall valley accumulations are not expected to be super
impressive given the relatively short duration of snowfall.
However, this combination is likely to bring areas of snow squall
conditions, resulting in very difficult travel. If in northern
Utah or southwest Wyoming, avoid travel during the afternoon and
early evening if at all possible. Overall totals will be much more
significant in the mountains.
After blowing through northern Utah and southwest Wyoming, the
front is then expected to move into central Utah, where it is
expected to lose some of its organization and stall. Despite lower
snow rates, areas under the stalled front will see a longer period
of snow, resulting in significant snow amounts and travel
difficulties. Northern Utah, meanwhile, will see a relative lull
in snow during the overnight hours. With the approach of a
trailing wave Sunday morning, a bit of a warm front will track
back northward with the jet, allowing snow to redevelop, primarily
over the higher terrain. With the passage of this wave and the
weakening of the jet, will see snow wane again late afternoon into
Sunday evening. Again, have made no changes to going winter
weather headlines as current guidance remains fairly consistent
and going suite of products covers the threat well.
.LONG TERM (After 12Z/5AM Monday)...The primary theme for much of
the extended forecast period is to retain a broad trough over the
western United States, which will continue to support unsettled
and cooler weather into Thursday of next week. However, confidence
in the details of the evolution of the trough remains rather low,
with ensembles showing various scenarios with respect to track
and depth.
Turning to the cluster analysis, for the Monday into Tuesday period,
roughly 80 percent of the ensemble members favor the aforementioned
broad trough with a series of weak upper level disturbances scraping
across northern Utah and extreme southwest Wyoming, producing
only light snowfall, primarily over the higher terrain. The
remaining ensemble members favor a deeper trough over the Pacific
Northwest, with precipitation largely focused over the coastal
states. Snow levels will be near the valley floors through the
period, with the exception of Tuesday afternoon and evening when
snow levels could approach 5K feet.
A period of somewhat more interest is from late Tuesday night
into Wednesday night as the majority of ensemble members suggest
the trough axis moving into the Eastern Great Basin, though
timing differences exist, with roughly a 50/50 split, with a
timing difference of roughly 12 hours. Northern Utah and extreme
southwest Wyoming will once again be the favored areas for
precipitation accumulation. Mean snow total projections for the
period are generally 1-3 inches over the mountains of northern
Utah and extreme southwest Wyoming, though high end amounts (10
percent chance of higher snowfall) are 6 to 12 inches across the
higher terrain. Snow levels suggest precipitation type will
generally be snow.
Some precipitation potential will continue on Thursday as the trough
axis continues its eastward drift.
Guidance for the Friday and Saturday period has shifted a bit, as a
majority of members suggest a ridge of high pressure nosing into the
region, with moderating temperatures and drying conditions
prevailing. The remaining ensemble members hold on to some
degree of troughing during the period.
&&
.AVIATION...KSLC...Strong south winds with gusts to around 45 kts
will continue into mid morning, then increase a bit in strength,
with gusts to 50 knots just ahead of an approaching cold front.
Periods of MVFR visibilities due to blowing dust can be expected
with the strong winds. Winds will shift to northwesterly with the
cold front passage, with a period of snow and associated IFR/LIFR
ceilings and visibilities. With the passage of the cold front,
there will be a 20 to 30 percent chance for lightning. VFR
conditions should return by roughly 02Z, with winds diminishing.
.REST OF UTAH AND SOUTHWEST WYOMING...Ahead of the cold front,
strong south winds will continue. The winds will produce areas of
MVFR visibilities due to blowing dust. With the cold front passage,
a period of IFR/LIFR ceilings and visibilities with snow can be
expected, along with a 20-30 percent chance of lightning. Guidance
suggests the front will progress to a KVEL to KPUC to KMLF line
before stalling.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...High Wind Warning until 5 PM MST this afternoon for UTZ101-102-
105.
Winter Weather Advisory from 2 PM this afternoon to 5 PM MST
Sunday for UTZ102-104-105.
Wind Advisory until 2 PM MST this afternoon for UTZ103-104-107.
Winter Weather Advisory from 1 PM this afternoon to 5 PM MST
Sunday for UTZ103-107.
Wind Advisory until 5 PM MST this afternoon for UTZ106-108.
Winter Storm Warning from 5 PM this afternoon to 5 PM MST Sunday
for UTZ106-116-118.
Winter Storm Warning from 11 AM this morning to 5 PM MST Sunday
for UTZ108-109-111>113.
Winter Storm Warning until 11 PM MST this evening for UTZ110.
Wind Advisory from 8 AM this morning to 8 PM MST this evening
for UTZ114-118.
High Wind Warning until 11 PM MST this evening for UTZ115-122.
Winter Weather Advisory from 4 PM this afternoon to 5 PM MST
Sunday for UTZ115.
Wind Advisory until 8 AM MST this morning for UTZ116.
High Wind Warning from 8 AM this morning to 8 PM MST this
evening for UTZ116-119-126.
Wind Advisory until 2 PM MST this afternoon for UTZ117-125.
Winter Storm Warning from 2 PM this afternoon to 5 AM MST Monday
for UTZ117-125.
High Wind Warning from 8 AM this morning to 11 PM MST this
evening for UTZ120-121.
Wind Advisory from 11 AM this morning to 11 PM MST this evening
for UTZ123-124.
High Wind Warning from 8 AM this morning to 8 PM MST Sunday for
UTZ127>131.
WY...Winter Storm Warning from 11 AM this morning to 5 AM MST Sunday
for WYZ021.
&&
SHORT TERM...Traphagan
LONG TERM/AVIATION...Barjenbruch
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityIn the hours before
Local storm report, Mar 2, 11:15 AM MST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
1115 AM MST Sat Mar 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM Non-Tstm Wnd Gst 6 NE Lake Pt 40.73N 112.20W
03/02/2024 M90 MPH Salt Lake UT Mesonet
Mesonet station KCC02 Marina.
1010 AM Non-Tstm Wnd Gst 4 NNE Lake Pt 40.72N 112.23W
03/02/2024 M79 MPH Tooele UT Mesonet
Mesonet station UT201 SR-201 at I-80.
&&Local storm report, Mar 2, 11:39 AM MST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
1139 AM MST Sat Mar 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 AM Non-Tstm Wnd Dmg 4 SW Erda 40.57N 112.37W
03/02/2024 Tooele UT Emergency Mngr
Tooele County Emergency Management reported
damage to a building in the Deseret Peak
Complex.
&&
ADLocal storm report, Mar 2, 11:42 AM MST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
1142 AM MST Sat Mar 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 AM Tstm Wnd Gst 11 E Lakeside 41.22N 112.67W
03/02/2024 M73 MPH Box Elder UT Mesonet
Mesonet station UP068 Marsh.
&&
NDLocal storm report, Mar 2, 11:43 AM MST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
1143 AM MST Sat Mar 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 AM Non-Tstm Wnd Gst 5 NE Lake Pt 40.73N 112.21W
03/02/2024 M83 MPH Salt Lake UT Mesonet
Mesonet station AS768 Great Salt Lake
Marina.
0910 AM Non-Tstm Wnd Gst 2 SSW Cedar City 37.66N 113.08W
03/02/2024 M71 MPH Iron UT Mesonet
Mesonet station UTCDC I-15 at MP 57 Cedar
City.
&&Local storm report, Mar 2, 11:44 AM MST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
1144 AM MST Sat Mar 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM Tstm Wnd Gst 10 W Knolls 40.73N 113.47W
03/02/2024 M71 MPH Tooele UT Mesonet
Mesonet station DPG17 Interstate 80.
&&
NDLocal storm report, Mar 2, 11:45 AM MST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
1145 AM MST Sat Mar 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM Tstm Wnd Gst 10 ESE Delle 40.73N 112.60W
03/02/2024 M68 MPH Tooele UT Mesonet
Mesonet station UTTIM I-80 at MP 79 Timpie.
&&
NDThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 8:13 AM MST | Special Weather Statement | SLC | Box Elder | 62 min |
| Mar 2, 10:45 AM MST | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 45 min |
| Mar 2, 11:30 AM MST | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Tooele, Weber | 45 min |
| Mar 2, 12:09 PM MST | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Rich, Weber | 51 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.